Jul 25, 2007
My Partner is co-infected with HIV and Hep C. He attempted treatment with Pegasys and Ribavirin and while he had a rapid virologic response, 6 months later the virus re-emerged and he ultimately discontinued therapy as a presumed "treatment failure." The plan was for him to wait for future treatment options to become available. He was al the while on an antiretroviral cocktail including abacavir (epzicom plus reyataz). I have recently read that abacavir may predispose individuals to treatment failure due to an unforseen interaction with ribavirin. Would it make sense to re-attempt therapy for Hep C on a different anti-HIV regimen or is it to early to tell if this would make a difference?
A separate albeit related question would be "Does the Hep C virus actually mutate to become resistant to interferon and Ribavirin as with HIV (thus he would likely now be infected with resistant virus) or does treatment failure with Hep C occur through a different mechanism?"
Thank you in advance for your answer.
Response from Dr. McGovern
You ask good questions. 1. There is one abstract that I know of regarding a possible interaction between abacavir and ribavirin. However, this information has not been published to my knowledge and so I cannot comment on it in detail.
2. I would not describe your partner as being a "treatment failure". He actually had a great initial response but relapsed. It is not clear to me how long he was treated. I would consider a second try - this time would treat for an additional nine months past the time he attained a non-detectable viral load. I base this recommendation on data from JID (Drusano and colleagues) from a large metaanalysis in HCV infected patients. Duration of time without detectable virus while on treatment matters.
3. No treatment with IFN/RBV does not lead to resistance in the traditional sense as we see with HIV drugs.
4. The decision to treat will definitely depend on how much liver disease he has and whether he can wait for additional new therapies.
Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Vagina After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore On Penis After Foreplay Worried I Have HIV
- Sore On Penis After Getting Head Worried I Have HIV
- How To Get Rid Of Vaginal Discharge?
- What Causes Vaginal Hemorrhaging And Shaking?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.